Hello, does anyone else have problems... - British Lung Foun...

British Lung Foundation
43,960 members50,934 posts

Hello, does anyone else have problems with their inhalers causing terribly bad breath?

Helly20
Helly20

Hello, I am new to this site, and wonder if anyone has the same problem as me. I am 56 years old and was diagnosed with Emphysema two years ago, I manage to stay fairly well with the use of Spiriva and Braltus inhalers, plus a low dose of Prednisolone every day. My problem is that I have very pungent bad breath, and body odour most of the time. I do absolutely everything to try to prevent it, but no matter what level of oral and body hygiene I use, it still persists, I think the smell actually comes from my lungs. Could it be the deterioration of my lungs causing it, or possibly a side effect of the inhalers? I would love to hear from anyone who has experienced this.

Helen

8 Replies
oldestnewest

I have only experienced the foul mouth syndrome when I was prescribed clarithromycin it was disgusting, I had to get up in the night to brush my teeth, just awful.

I would speak with your doctor about this problem Helen, the doctor may want to check things, blood checks etc. Sometimes the drugs can hinder the liver so its worth getting that check and if its one of the drugs causing that you can discuss with your doctor an alternative medication.

Take good care.

Helly20
Helly20
in reply to Bkin

Thank you Bkin, you are right, I will make an appointment with my Doctor as soon as I can.

Helen

HI Helly, I am on spirits and Symbicort together with ventolin never had any probs with bad breath although I wouldn’t be concerned as Bad breath would be least of my worries! Writing from A& E due to severe chest infection being admitted shortly, good luck with your medication,

Oulpete

Helly20
Helly20
in reply to oulpete

Hello Oulpete,

I hope you didn't end up in hospital for too long, and are feeling much better now. Thank you for your response to my enquiry, I know it sounds pathetic to be worried about bad breath, when we are all struggling to breath well enough to get through the day, but the issue I have is bad enough to stop me going out to anywhere where I may have to come into close contact with other people, the smell is so bad that people recoil away from me, and I definitely couldn't sit near others in a restaurant or cinema, or share a car with anyone, so I will continue to try to find an answer, and hope to find someone else who has had this problem and possibly found a way to counteract it.

Best wishes to you.

Helen

Hi Helly sometimes you can get oral thrush from your inhalers this could be your bad breath not sure about body odour talk to your dr x

Hello Helen,

Cannot say it is something l have come across,but l use

Corsodyl once a week anyway.Wondering,as you use Prednisolone

on a regular basis ,if it might be that.I was told not to use it too often,

as it is bad for you.

edited by admin

Helly20
Helly20
in reply to syntax

Thanks for your reply Syntax, my Doctor assures me that none of my medications cause odour problems, and I have good oral care, and use Corsodyl toothpaste and mouthwash, maybe the problem is with my body chemistry with my combination of meds. I have Eosinophilic Emphysema which responds very well to Prednisolone, and means I can work part time, and I function fairly normally. A dose of less than 10mgs Prednisolone a day, has a fairly low risk of side effects, and without it my shortness of breath becomes so bad that I cannot even leave the house, so the benefits do outweigh the risks for me.

Case of different strokes for different folks methinks !!

If l used Pred. on a regular basis,it would not help should l

have exacerbation.So l stick to Amoxicillin,and it keeps Hosdp.

away.

You may also like...